Pennsylvania, 2023Flood and Damaging Wind in Pennsylvania, July 1, 2023
July 1, 2023 · NWS CTP · 2 events in 2 counties and zones
A severe thunderstorm impacted the Laurel Highlands and localized flooding impacted the city of Altoona during the afternoon of July 1, 2023. Scattered thunderstorm developed in a modest CAPE environment (1000-1500 J/kg) and modest shear environment ahead of an approaching mid-level trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm impacted the Laurel Highlands and localized flooding impacted the city of Altoona during the afternoon of July 1, 2023. Scattered thunderstorm developed in a modest CAPE environment (1000-1500 J/kg) and modest shear environment ahead of an approaching mid-level trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 1, 2:29 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 1, 2:29 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service State College PA
329 PM EDT Sat Jul 1 2023
.SYNOPSIS...
A warm front will stall out across Central Pennsylvania this
weekend. High humidity and weak forcing along this front will
result in periods of unsettled weather through the weekend, with
scattered showers and thunderstorms expected. Low pressure
riding along this boundary is likely to track north of
Pennsylvania by early Monday, dragging a cold front through the
state. High pressure is then likely to build into the region
Tuesday.
The wildfire smoke that brought poor air quality to the region
over the past few days is expected to decrease in concentration
this weekend, resulting in improving air quality.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Weak shear environment with modest destablization is maintaining
scattered coverage of showers and storms from the NW/NC
Mountains southwestward to the Laurel Highlands at mid afternoon
as shortwave aloft tracks across the region. Broken lines of
shallow convection have produced mainly brief downpours, with
some suggestion of pea sized hail indicated in volumetric scans
and cross sections. A fairly persistent cell is yielding higher
probs of hail over Clinton County at the moment, with localized
shear organizing a similar cell around Renovo, so MRGL outlook
for isold stronger storms is playing out as anticipated.
For most cells, the vertical extent of rain cores are remaining
below 10k feet with brief heavy rates, as PW surges over 1.5"
ahead of upstream trough over the midwest and GLAKS, and weak
mid level shortwaves pass overhead. Expanding shower chances
across central and eastern sections through evening are thus
expected, with greatest POPs over western and central areas.
The southeast will see the least coverage of showers and storms
through this evening, but may see isolated coverage late in the
day before activity tends to weaken into tonight.
Meanwhile upstream, a deepening trough will spawn a surface low
over the midwest tonight, which is progged to run northeast
across the Lower GLAKS into Sunday. We expect increasing
activity once again in the predawn hours into Sunday morning as
overrunning ahead of the warm front supports showers and
embedded tsra.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Main question on Sunday is how far the warm sector lifts in
central PA, and although clouds are likely to linger over
northern PA, breaking clouds in the warm sector could
potentially result in the threat of late day severe weather
across southern PA, where modest capes and a ribbon of 35-40kt
mid level winds are progged. SPC maintains a SLGHT risk for now
just the far southern tier of central PA but this may be subject
to change. Showers and thunderstorms will last into Sunday
evening before decreasing by late evening. A few discrete cells
are possible over the southern half of central PA and depending
upon the location of the warm sector severe storms are possible
into early Sunday evening. Activity diminishes to isolated
showers late Sunday night.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
The aforementioned upper trough will move across the eastern
Great Lakes on Monday, with the trough axis crossing through
central PA during the PM hours Monday. The trough of colder air
aloft will result in enough instability for numerous showers and
storms again on Monday, although the wind field will be weaker
within the trough, limiting the severe threat.
Rising heights and subsidence behind the departing trough on
Tuesday (Independence Day) supports the idea that the 4th of
July will be mainly dry. Latest NBM shows PoPs less than 20
percent for most of the area Tuesday with some spots around 25
percent over northern PA. The ridging over the eastern US
during this period will also bring warmer temps
- with most spots in the mid to upper 80s on Tue and upper 80s
to near 90 on Wed and Thu. Longer term guidance depicts a cold
front approaching towards the end of the week or weekend,
bringing increase PoPs and cooler temps.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Low clouds are starting to dissipate over southeastern and
central PA where it has been stable through the morning. These
MVFR cigs will break up allowing for VFR conditions into the
afternoon at LNS, MDT and IPT. Elsewhere, shra and isolated tsra
have been forming over western PA and may bring brief reductions
this afternoon as they expand eastward.
Outlook...
Sun-Mon...AM low cigs possible, esp central Mtns. Sct PM tsra
impacts possible.
Mon-Wed...Sct PM tsra could lead to some restrictions. Activity
expected to taper off a bit later Tuesday into Wed.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...DeVoir
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Colbert/Travis
AVIATION...Martin/Travis
Hazardous weather outlook, Jul 1, 3:38 AM EST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
438 AM EDT Sat Jul 1 2023
PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-020845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
438 AM EDT Sat Jul 1 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms with gusty winds and small hail
are possible in a few locations late this afternoon or evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heavy showers and thunderstorms are possible in some locations
Sunday, which could result in isolated flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ024>028-033>036-056-057-059-063>066-020845-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
438 AM EDT Sat Jul 1 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms with gusty winds and small hail
are possible in a few locations late this afternoon or evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Severe thunderstorms with damaging wind gusts, torrential downpours
and large hail exceeding 1 inch in diameter are possible in a few
locations Sunday afternoon or evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 1, 11:59 AM EST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service State College PA
1259 PM EDT Sat Jul 1 2023
PAZ033-034-011730-
Bedford PA-Somerset PA-
1259 PM EDT Sat Jul 1 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BEDFORD AND EAST
CENTRAL SOMERSET COUNTIES THROUGH 130 PM EDT...
At 1259 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Windber, moving east at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation possible.
Locations impacted include...
Central City, Indian Lake, Schellsburg, Manns Choice and New Paris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3999 7883 4006 7888 4023 7864 4002 7852
TIME...MOT...LOC 1659Z 248DEG 12KT 4004 7882
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
DeVoir
Special weather statement, Jul 1, 2:05 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service State College PA
305 PM EDT Sat Jul 1 2023
PAZ012-041-045-046-011930-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-
305 PM EDT Sat Jul 1 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LYCOMING AND EAST
CENTRAL CLINTON COUNTIES THROUGH 330 PM EDT...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm
north of Lock Haven, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Lock Haven, Jersey Shore, Avis, Dunnstown, McElhattan, Salladasburg
and Lock Haven University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4115 7756 4124 7758 4133 7722 4111 7719
TIME...MOT...LOC 1904Z 261DEG 17KT 4120 7748
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TravisFlood, Blair
- When
- July 1, 3:50 PM EST to 4:50 PM EST
- Where
- Blair County, 1.39 mi E of Mill Run to 1.14 mi ENE of Mill Run
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 40.501, -78.404
A thunderstorm produced heavy rain over the city of Altoona, leading to 1 to 2 feet of ponded water on some city streets in and around 6th Avenue.
Thunderstorm Wind, Somerset
- When
- July 1, 6:35 PM EST
- Where
- Somerset County, 0.82 mi N of Listie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 40.042, -79.018
A severe thunderstorm producing winds estimated near 60 mph blew off a section of metal roof and knocked down power lines. Debris was blown across Route 281 near Friedens.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 1 to 9, 202313 deaths · 9 events
- Excessive Heat in Arizona, July 1 to 5, 202311 deaths · 24 events
- Excessive Heat in Nevada, July 1 to 3, 20235 deaths · 5 events
- Hail and Damaging Winds in Missouri, July 1, 20233 deaths · $500,000 · 1.5 in hail · 18 events
- Drought in South Dakota, July 1 to 31, 2023$93 million · 22 events
- Damaging Winds and Lightning Strike in Alabama, July 1, 2023$7.9 million · 74 kt wind · 33 events
- Rip Currents in Florida, July 1, 20231 death · 1 injured · 2 events
- Excessive Heat in California, July 1 to 3, 20231 death · 7 events
- Rip Current in North Carolina, July 1, 20231 death · 1 event
- Excessive Heat and Damaging Winds in Tennessee, July 1, 2023$596,000 · 61 kt wind · 59 events
- Wildfire in Idaho, July 1 to 31, 2023$9.2 million · 1 event
- Wildfire in Colorado, July 1 to 31, 2023$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100775, 1099972.